Hail, Gillespie
- When
- February 10, 1:27 AM CST
- Where
- Gillespie County, 3.65 mi NE of Tivydale
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.270, -99.110
A cold front moved through South Central Texas and caused showers and thunderstorms. A few supercell thunderstorms formed ahead of the front and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved through South Central Texas and caused showers and thunderstorms. A few supercell thunderstorms formed ahead of the front and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 9, 11:31 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1131 PM CST SAT FEB 9 2013 .DISCUSSION... SEE AVIATION FOR THE 06Z TAF DISCUSSION. && .AVIATION... AT 05Z CIGS CONTINUE TO BOUNCE BETWEEN IFR AND MVFR AT ALL THE TAF SITES. PRE-FRONTAL SHOWERS STRETCH FROM DEL RIO TO LLANO WITH A NARROW LINE OF SHOWERS AND THUNDERSTORMS BUILDING SW FROM KABI TO KSJT TO KOZA. HAVE DELAYED THE FROPA A FEW HOURS BASED ON THE 04Z RAP13 MODEL OUTPUT. THUS FROPA WILL OCCUR AT KDRT AROUND 08Z...THE I-35 TERMINALS BETWEEN 14Z AND 16Z. A BROKEN LINE OF CONVECTION WILL ACCOMPANY THE FROPA WITH THE BEST CHANCE OF THUNDERSTORMS AT KAUS. WINDS WILL SHIFT TO THE NW AT 10 TO 15 KTS FOLLOWING THE FROPA WITH CONDITIONS IMPROVING TO VFR BY 14Z AT KDRT...17Z AT THE I-35 TERMINALS. WINDS WILL DIMINISH TO 4 TO 7 KTS FROM THE N AFTER 00Z. && .PREV DISCUSSION... /ISSUED 822 PM CST SAT FEB 9 2013/ UPDATE... UPDATED CONVECTIVE OUTLOOK RETREATED SLIGHT RISK OF SEVERE STORM AREA SLIGHTLY NORTHWARD WITH SPC NOW PLACING THE AREA NORTH OF A LINE FROM TELEGRAPH TO CENTER POINT TO WEBBERVILLE AND LEXINGTON. WITH SUCH BROAD-SCALE DOWN-SLOPING STRONG SOUTHWEST FLOW ALOFT...AGREE WITH THEIR SLIGHT ADJUSTMENT NORTHWARD. DUE TO THIS STRONG SOUTHWEST FLOW...KDRT 00Z SOUNDING SHOWS STABILIZATION IN THE MID LEVELS DURING THE PAST 12 HOURS. BEST LOW LEVEL CONVERGENCE AND GULF ADVECTION CONTINUES TO BE OVERNIGHT ACROSS THE NORTHEAST CORRIDOR SO THE STRONGER AND MARGINALLY SEVERE STORMS STILL LOOK TO DEVELOP ACROSS THIS AREA. AMENDED FORECAST WORDING TO TAKE OUT MENTION OF SEVERE PER SPC CONVECTIVE OUTLOOK CHANGES. OTHERWISE...NO OTHER CHANGES WERE MADE OTHER THAN COSMETIC. PREV DISCUSSION... /ISSUED 532 PM CST SAT FEB 9 2013/ DISCUSSION... SEE AVIATION FOR THE 00Z TAF DISCUSSION. AVIATION... IFR/MVFR CONDITIONS PREVAILED AT THE TERMINALS AT 23Z WITH THE COLD FRONT LOCATED OVER FAR WEST TEXAS. ISOLATED TO SCATTERED STREAMER SHOWERS WERE OCCURRING ALONG AND EAST OF THE I-35 CORRIDOR IN A BELT OF INCREASING LOW LEVEL WAA WHILE OTHER SHOWERS WERE FORMING WEST OF VAL VERDE COUNTY. TEMPORARY CLEARING WAS ALSO OCCURRING ACROSS OUR SW COUNTIES IN AN AREA OF STRONG MIXING. ALL HI-RES SOLUTIONS ARE IN GOOD AGREEMENT WITH THE TIMING OF THE FRONTAL PASSAGE. ATTM THE PACIFIC COLD FRONT WILL MOVE ACROSS THE I-35 CORRIDOR AROUND 12Z ACCOMPANIED BY A BROKEN LINE OF SHOWERS AND THUNDERSTORMS. WINDS WILL SHIFT TO THE NW AT 10 TO 15 KTS FOLLOWING THE FROPA WITH CONDITIONS IMPROVING TO VFR BY 17Z AT THE I-35 CORRIDOR SITES...12Z AT KDRT. PREV DISCUSSION... /ISSUED 332 PM CST SAT FEB 9 2013/ DISCUSSION... OVERCAST SKIES...AREAS OF FOG...AND PATCHY LIGHT RAIN WILL CONTINUE INTO THIS EVENING. AN UPPER LEVEL LOW WILL MOVE ACROSS THE CENTRAL PLAINS TONIGHT AND DRAG A COLD FRONT INTO SOUTH CENTRAL TEXAS EARLY SUNDAY. 12Z MODELS HAVE TRENDED A BIT SLOWER WITH THE PASSAGE OF THE FRONT ACROSS OUR CWA...SO HAVE DELAYED THE ONSET OF HIGHEST POPS UNTIL AFTER MIDNIGHT. MODERATE INSTABILITY THROUGH THE BOUNDARY LAYER...VERTICAL WIND SHEAR OF ABOUT 50 TO 60 KTS...AND UPPER SUPPORT FROM THE FRONTAL BOUNDARY COULD BE ENOUGH FOR ISOLATED MARGINALLY SEVERE STORMS TO DEVELOP OVERNIGHT. SPC HAS OUR NRN/NERN COUNTIES IN SLIGHT RISK...OR GENERALLY ALONG AND NORTH OF A LINE FROM ROCKSPRINGS TO SAN ANTONIO TO LA GRANGE. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS. SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST SUNDAY MORNING WITH THE PASSAGE OF THE FRONT. A SECOND UPPER TROUGH WILL DIG INTO THE FOUR-CORNERS REGION ON MONDAY AND ACROSS SRN OK/NRN TX ON TUESDAY. THIS UPPER LOW WILL ENABLE SLIGHT CHANCES FOR SHOWERS TO RETURN EARLY MONDAY AND PERSIST THROUGH MID-DAY TUESDAY. AS THIS SECOND TROUGH EJECTS TO OUR NORTHEAST...A DRIER AIRMASS WILL FILTER INTO THE REGION. LOWS ARE EXPECTED TO FALL INTO THE MID/UPPER 30S WEDNESDAY MORNING WITH FREEZING TEMPERATURES POSSIBLE ACROSS THE HILL COUNTRY. WEDNESDAY WILL BE THE COOLEST DAY OF THE WEEK WITH HIGHS MOSTLY STAYING IN THE LOW 60S. A WARMING TREND WILL ENSUE FOR THE LATTER HALF OF THE WORKWEEK AHEAD OF YET ANOTHER UPPER LEVEL TROUGH. FIRE WEATHER... DRIER AIR WILL MOVE INTO SOUTH CENTRAL TEXAS BEHIND A COLD FRONT ENTERING THE REGION LATE TONIGHT/EARLY SUNDAY. THIS DRY AIR WILL CAUSE RELATIVE HUMIDITIES TO FALL INTO THE 20S ACROSS AREAS GENERALLY ALONG AND NORTHEAST OF I-35. RELATIVE HUMIDITIES ACROSS THE HILL COUNTRY AND SOUTHERN EDWARDS PLATEAU WILL FALL INTO THE TEENS. THUS...ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED. A SLIGHT INCREASE IN LOW LEVEL MOISTURE AND SLIGHT CHANCES FOR SHOWERS WILL KEEP RH VALUES AT OR ABOVE 30 PERCENT ON MONDAY. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ON TUESDAY AS AN UPPER LEVEL SYSTEM BRINGS STRONG DRY NORTHWEST WINDS TO THE REGION. RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN NEAR 30 PERCENT ACROSS MUCH OF THE REGION...AND NEAR OR BELOW 20 PERCENT ACROSS THE SOUTHERN EDWARDS PLATEAU...EACH AFTERNOON WEDNESDAY THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 62 77 51 68 50 / 70 60 20 30 40 AUSTIN BERGSTROM INTL AIRPORT 61 76 46 67 45 / 70 60 20 30 40 NEW BRAUNFELS MUNI AIRPORT 63 77 49 67 50 / 70 40 20 30 40 BURNET MUNI AIRPORT 57 74 44 64 48 / 70 40 10 20 40 DEL RIO INTL AIRPORT 53 75 49 74 52 / 30 - 10 - 20 GEORGETOWN MUNI AIRPORT 59 74 45 65 48 / 70 60 10 30 40 HONDO MUNI AIRPORT 62 77 49 69 51 / 50 20 20 20 30 SAN MARCOS MUNI AIRPORT 64 76 49 67 50 / 70 50 20 30 40 LA GRANGE - FAYETTE REGIONAL 68 76 51 67 52 / 60 60 20 30 40 SAN ANTONIO INTL AIRPORT 64 76 50 66 51 / 60 30 20 30 40 STINSON MUNI AIRPORT 65 77 50 67 52 / 60 30 20 30 40 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...13 SYNOPTIC/GRIDS...02
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 738 PM CST SAT FEB 9 2013 TXZ171>173-183>194-202>209-217>225-228-101345- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 738 PM CST SAT FEB 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS LATE TONIGHT THROUGH SUNDAY MORNING GENERALLY NORTH OF A LINE FROM HARPER TO NEW BRAUNFELS TO LEXINGTON. THE MAIN CONCERNS WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON GENERALLY NORTH AND WEST OF A LINE FROM BURNET TO KERRVILLE TO CARRIZO SPRINGS. MINIMUM AFTERNOON RELATIVE HUMIDITIES WILL RANGE BETWEEN 15 AND 20 PERCENT WITH NORTHWEST WINDS OF 10 TO 15 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1253 AM CST SUN FEB 10 2013
TXZ186-188-100730-
GILLESPIE-KERR-
1253 AM CST SUN FEB 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KERR AND SOUTHWESTERN
GILLESPIE COUNTIES UNTIL 130 AM CST...
AT 1250 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KERR WILDLIFE MANAGEMENT AREA...OR 24 MILES
WEST OF KERRVILLE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HUNT...
MOUNTAIN HOME...
WALTONIA...
INGRAM...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3005 9913 2994 9963 3011 9969 3027 9942
3030 9925
TIME...MOT...LOC 0652Z 244DEG 35KT 3010 9951The Austin/San Antonio radar (KEWX), 122 km away, was scanning. The volume nearest the first event began at 07:25 UTC.
5 hail. Local standard time, as filed.
A thunderstorm produced hail for 11 minutes. The largest hail was 1.5 inches in diameter.
A thunderstorm produced penny size hail that nearly covered the ground near the 2300 block of Greenlawn Blvd. in Round Rock.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436648, 424106, 424107, 424108, 424109.